Hail, McLennan
- When
- December 26, 2:26 PM CST
- Where
- McLennan County, Crawford
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.530, -97.450
Emergency management reported nickel sized hail in the city of Crawford, TX.
An upper low and a cold front generated a round of showers and thunderstorms during the afternoon and evening hours of Wednesday, December 26. A few storms produced wind damage, primarily across the western-most counties of North Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
An upper low and a cold front generated a round of showers and thunderstorms during the afternoon and evening hours of Wednesday, December 26. A few storms produced wind damage, primarily across the western-most counties of North Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 26, 1:35 PM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 135 PM CST Wed Dec 26 2018 .SHORT TERM... /Through Tonight/ Scattered thunderstorms are increasing in coverage this afternoon along and west of the I-35 corridor, in response to a strengthening low-level jet and warm-air advection regime centered near the Big Country. General thinking is most of this convection should remain rooted above a surface stable layer for another hour or two. Still, will continue to monitor these cells for any more notable surface-based characteristics, which would suggest a quicker increase in the threat. Regardless, as forcing for ascent with the primary shortwave trough (very evident in satellite imagery over the Permian Basin) approaches North and Central Texas, a line of storms is then expected to intensify as it moves into our western counties around 6-8pm. Ahead of this line, the strengthening low-level jet and south/southeasterly surface flow will draw dew points in the lower to possibly mid 60s northwestward through Central Texas towards the Big Country. This should bring sufficient low-level and mixed-layer CAPE (e.g., upwards of 1000-1500 J/kg of MLCAPE) to primarily areas south of I-20 and west of I-35 to support the development of surface based updrafts through the evening hours. In turn, a threat of a few damaging wind gusts, marginally severe hail, and a few tornadoes is expected with this line, especially given rather stout low-level flow. Farther north (generally I-20 and points northward), decreasing surface theta-e should limit the severe threat more. Still, a few isolated damaging gusts will be possible and a couple of brief tornadoes cannot be ruled out either during the late evening hours. Storms should cross the I-35 corridor through about 8pm to midnight, before reaching East Texas around 4am. The severe threat should then come to an abrupt end with the departure of the line to the east. Picca && .LONG TERM... /Thursday through Wednesday/ With the passage of the upper trough overnight, drier westerly flow will prevail behind the Pacific front Thursday. Temperatures will be near or even a little warmer than today compliments of the downslope flow and sunny skies. Winds by the evening hours will become more northwesterly as a surface high builds down in through the Plains. This will begin a modest but persistent cold advection regime over the region. Temperatures will gradually fall and it will bring a few days of chilly weather. Friday's highs will be in the mid 40s in the northwest zones to the mid 50s southeast, and lows Friday night will range from the upper 20s northwest to the upper 30s southeast. By Saturday clouds and rain chances will increase as isentropic lift sets up over the area in response to energy translating through the Panhandles within a stationary positive tilt upper level trough axis. Moisture will be a bit limited with this first round of lift so the best rain chances, while still low, will be across the southeastern half of the area. Another shortwave will track through Texas in southwesterly flow aloft late Sunday and we'll see more numerous showers, especially Sunday night. Again the best chances of rain will be over the southeast half of the CWA where moisture is greatest and PoPs will range from likely there to slight chance in the northwest. Daytime temperatures will be held down by the clouds and sporadic rainfall with 30s and 40s for highs this weekend. Likewise the cloud cover will keep low temperatures from cooling appreciably, so believe the threat for any freezing rain is too low to mention. While one might normally be concerned that we could see wet bulb cooling to force temps below freezing, by this time wind speeds are nearly calm and therefore it would be a situation where evaporative cooling is minimal and warm raindrops are effectively transporting heat from the cloud layer to the ground. This round of rain will end during the day Monday from west to east with the passage of the shortwave trough. Clearing skies and drier weather will prevail through the end of the week. Temperatures will continue to be near or slightly below normal. New Years Eve and Day festivities look seasonably chilly, but pleasant. TR.92 && .AVIATION... /Issued 1142 AM CST Wed Dec 26 2018/ /18Z TAFs/ Biggest challenge is timing of thunderstorms through TAF sites. Current thinking is that an initial round of occasional thunderstorms will pass through sites this afternoon so show TEMPO groups for 20-00Z. There is some potential for Metroplex sites to experience TS around 19-20Z, though, based on current trends. Will continue to monitor. IFR VSBY/CIGs expected in TS cores, but generally expecting VFR VSBY and MVFR CIGs outside of cores. A second, more potent, line of storms is forecast to push through TAF sites around 01-03Z this evening. Some potential for this line to be delayed (closer to 03-05Z), but higher confidence in an earlier passage at this time. Timing could very well be changed in future amendments by 1-2 hours, though. Winds will change direction from southeasterly to west/southwesterly with the passage of the line. Gusts of around 30-40 kt would be expected, but an isolated gust could reach 45 kt or so as storms cross TAF sites. Otherwise, expect winds to continue to be gusty from the southeast through this afternoon, before switching to the west/southwest behind the line after 06Z. VFR conditions should return by around 06-10Z as well. Picca && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 53 64 37 51 34 / 90 0 0 0 0 Waco 51 67 39 55 36 / 90 0 0 0 0 Paris 53 66 36 50 33 / 90 10 0 0 5 Denton 50 63 34 48 32 / 90 0 0 0 0 McKinney 52 65 35 49 33 / 90 0 0 0 0 Dallas 53 66 37 51 35 / 90 0 0 0 0 Terrell 54 66 37 52 35 / 90 0 0 0 0 Corsicana 54 66 38 54 36 / 90 5 0 0 5 Temple 52 68 39 56 37 / 90 0 0 0 0 Mineral Wells 48 61 32 48 29 / 90 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 11/92
Hazardous Weather Outlook National Weather Service Fort Worth TX 217 PM CST Wed Dec 26 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271245- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 217 PM CST Wed Dec 26 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Scattered to numerous thunderstorms are expected to further develop west of the I-35 corridor this afternoon. The primary threat will be locally heavy rain and generally small hail. Isolated marginally severe hail cannot be ruled out, though. The severe threat will increase early this evening as storms develop across western North Texas and Central North Texas through 6-8pm. There will be a threat of damaging winds, marginally severe hail, and a few tornadoes, especially south of I-20 and west of I-35. Strong to severe storms should push across the I-35 corridor during the late evening hours, and then move into East Texas after midnight. There will be a continued threat of severe weather, with the highest potential remaining south of I-20. Localized flash flooding will be possible as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few storms may linger along and east of a line from Hearne to Canton early Thursday morning, with lightning and localized flooding being the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely south of I-20 and west of I-35 this afternoon, and area-wide this evening and overnight.
The Ft Hood radar (KGRK), 90 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
7 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
Emergency management reported nickel sized hail in the city of Crawford, TX.
Lightning struck a home, producing a house fire in the city of Frisco, TX.
Lightning struck the home of an elderly man in the Lower Greenville area of Dallas. The house was a total loss, but neighbors helped get the man safely out of the house unharmed.
Turbulence produced by a thunderstorm over the Dallas area injured 3 people on an aircraft inbound to Dallas, 2 of which required emergency medical care.
Emergency management reported 2 power lines down and 1 broken telephone pole in the northwest portion of the city of Breckenridge, TX.
Emergency management reported a large metal barn flipped on the northern side of the city of Breckenridge, TX.
Fire and rescue reported that a boat dock became detached and destroyed, shingles were removed from a roof and heavy damage was done to a back porch from thunderstorm winds at Lake Graham.
A National Weather Service employee reported minor roof damage and a few trees down in the city of Lone Camp, TX.
A trained spotter reported broken glass and debris visible on streets in Old East Dallas and Fair Park.
Broadcast media reported wind damage to a metal farm shed and a mobile home along and south of Highway 391 near the city of Hearne, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796121, 796243, 796244, 796242, 796245, 796250, 796246, 796247, 796248, 796249.